Virginia, 2017Damaging Wind in Virginia, May 19, 2017
May 19, 2017 · NWS MRX · 1 event in 1 county or zone
A lone thunderstorm produced some wind damage near Wise.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lone thunderstorm produced some wind damage near Wise.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 19, 8:18 PM EST, 3 hours 17 minutes earlier.
Area forecast discussion, May 19, 8:18 PM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
918 PM EDT Fri May 19 2017
.DISCUSSION...Overall forecast still on track. Isolated showers
will continue to weaken through the evening. Enough low level
moisture will remain over the area to cause patchy fog, with
overnight low temperatures several degrees above normal for this
time of year. Scattered showers and thunderstorms will be slow to
move in to the area Saturday afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 68 88 69 80 / 0 60 70 80
Knoxville McGhee Tyson Airport, TN 67 88 67 78 / 10 30 60 80
Oak Ridge, TN 67 88 68 79 / 10 30 60 80
Tri Cities Airport, TN 62 86 63 78 / 20 50 30 70
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
JW
Hazardous weather outlook, May 19, 8:20 PM EST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
920 PM EDT Fri May 19 2017
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-210130-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
920 PM EDT Fri May 19 2017 /820 PM CDT Fri May 19 2017/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...Tonight
No hazardous weather is expected tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A warm and unstable air mass will be over the region Saturday and
Sunday. Some localized strong storms are possible each day, and a
few of the strongest storms may become severe, with quarter size
hail and damaging winds. Also heavy rainfall of over 2 inches could
produce some localized flooding across southeast Tennessee and
southwest North Carolina Sunday and Sunday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time, but reports
may be needed from some locations Today through Sunday.
In the hours before
Special weather statement, May 19, 6:31 PM EST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
731 PM EDT FRI MAY 19 2017
TNZ018-VAZ008-200015-
Johnson TN-Washington VA-
731 PM EDT FRI MAY 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON AND SOUTHEASTERN
WASHINGTON COUNTIES UNTIL 815 PM EDT...
At 731 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mountain City, moving northeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Mountain City, Damascus, Neva, Laurel Bloomery and Konnarock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3659 8168 3657 8168 3653 8171 3647 8170
3646 8171 3642 8172 3641 8174 3636 8173
3634 8176 3636 8179 3635 8181 3644 8195
3677 8170 3676 8168 3664 8162 3664 8161
3663 8161
TIME...MOT...LOC 2331Z 217DEG 18KT 3644 8181
AMP.23Thunderstorm Wind, Wise
- When
- May 19, 11:35 PM EST
- Where
- Wise County, 0.88 mi SE of Big Laurel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.010, -82.620
Several trees and power lines were reported down in the Rocky Fork and Indian Creek communities.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 19 to 20, 20171 death · $32,000 · 1.75 in hail · 51 events
- Debris Flow in California, May 19 to 21, 2017$10 million · 1 event
- Tornadoes and Flash Flooding in Indiana, May 19 to 20, 2017$575,000 · EF1 · 16 events
- Flash Flooding and Hail in Kentucky, May 19, 2017$64,000 · 1.75 in hail · 13 events
- Flash Flooding and Hail in Kentucky, May 19 to 21, 2017$60,000 · 1 in hail · 11 events
- Hail and Damaging Wind in Indiana, May 19, 20172 injured · $25,000 · 2 in hail · 10 events
- Hail and Damaging Winds in Virginia, May 19, 2017$36,000 · 1.75 in hail · 18 events
- Damaging Winds in Ohio, May 19, 2017$39,000 · 50 kt wind · 14 events
- Tornadoes and Hail in Missouri, May 19, 2017EF1 · 17 events
- Tornadoes and Hail in Kansas, May 19, 2017EF1 · 14 events
- Tornado and Hail in Missouri, May 19, 2017EF1 · 4 events
- Lightning Strike in Kentucky, May 19, 2017$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687952.